Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

179 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Can Amoxicillin and Advil cause elevated liver enzyme levels?

Answered by
Dr.
Dr. Bonnie Berger-Durnbaugh

General & Family Physician

Practicing since :1991

Answered : 3040 Questions

default
Posted on Fri, 8 Mar 2019 in General Health
Question: I recently had a sinus infection and was prescribed amoxicillin. I was taking both amoxicillin and Advil but was getting really bad headaches even when I was finished. I then broke out in a rash and had an allergic reaction. I went to the doctor, got blood work and was placed on steroids.

Two days later the nurse called and told me my liver enzymes were high. The doctor ordered further testing and isn’t too concerned. She wants me to retest in a few weeks also get tested for hepititis. I’ve been immunized for Hep B a long time ago.

Despite her reassurance I am still very worried. My blood work was excellent two years ago. I do drink a glass of wine a night but I’m healthy. I’m a vegetarian and exercise. I’m also scared that I may have hepititis and get really sick. Basically I’m terrified.,

I did take 500 mg before the blood test and two days after I finished the Amoxicillin and was pretty sick at the time. Would this possibly cause high liver enzymes rather than something nefarious like Hepatitis

doctor
Answered by Dr. Bonnie Berger-Durnbaugh 41 minutes later
Brief Answer:
Information.

Detailed Answer:

Hello XXXXXXX,

Amoxicillin and other antibiotics in the penicillin family have been associated with liver enzyme elevation occasionally. Not as commonly as antibiotics of some other classes, but it can happen.

Ibuprofen (Advil) and other NSAIDs can definitely cause liver enzyme increases.

Given that you were sick, and given that you were taking NSAIDs and antibiotic, and given that your enzymes weren't exceedingly high, I don't think that you need to worry about hepatitis.

Enzyme elevations like you have should be rechecked, but are fairly common, not dire, and I wouldn't lose any sleep over them.

Know that it can take several weeks to months for liver cells that are injured to fully regenerate, but I expect that in a few weeks, your liver enzyme results should be down from where they are now.

People in our generation should be tested once for Hepatitis C, but it doesn't suddenly come on. You are covered for Hepatitis B given that you had the vaccine (so the test result will show high IgG for Hep B and but not IgM which would be for current/acute infection). Hepatitis A is a self-limited infection that comes from contaminated food/water, such as when people travel to less developed countries).

Since your liver is a bit upset (and I say a bit, because people can have much higher enzymes), abstain from alcohol, NSAIDs including Advil, acetaminophen (Tylenol) and basically any further over the counter meds if possible.

So, there isn't cause for worry at this time, but do follow up with a repeat liver enzyme panel.

Hope I have answered your query.

Regards,
Dr. Bonnie Berger-Durnbaugh, General & Family Physician
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Bonnie Berger-Durnbaugh 11 minutes later
Thank you so much for the thoughtful and though answer! I have a bit of health anxiety not that always think I have something more like I tend to blow things way of proportion and freak out. I was going to take a half of Xanax but that probably isn’t a good idea? I’m been a purist and drinking tons of water.

Another quick question. Ever since I had the allergic reaction to the amoxicillan I keep getting these resdidual headaches. It’s been about 3/2 weeks. They stopped for a couple day and then came back. Is that normal and do you think it is the amoxicillin causing them? The headaches were the worst I ever had. They are more mild now but bothersome.
doctor
Answered by Dr. Bonnie Berger-Durnbaugh 1 hour later
Brief Answer:
Thoughts on this.

Detailed Answer:

Hi,

Xanax (alprazolam) is primarily metabolized by the kidneys, so it should be ok to take it. And your liver isn't so upset that if you had an occasional Tylenol it would be very harmful, but doing so may slow the return of your liver enzymes to normal, and that's why I suggested not taking meds if possible right now. Xanax should be ok though.

Headaches can happen with sinusitis from the swelling and pressure in the sinuses, but it's also possible that they related to the allergic reaction, if the timing correlated with it.

If the headaches don't resolve in the next week, or at least seem like they are gradually improving in intensity and frequency, then I do recommend that you go in to see your doctor. They may be on their way out if they came on with the allergic reaction and meds, but if not, time to discuss with your doctor.

It sounds like you are recovering overall, but it is taking awhile. As long as you continue to see progress, it should be ok.

Hope I have answered your query.

Let me know if I can assist you further.

Regards,
Dr. Bonnie Berger-Durnbaugh, General & Family Physician


Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Bonnie Berger-Durnbaugh 12 minutes later
Yes I did get the headaches with the allergic reaction never had much more than a tension headache before all of this. I will check with my doctor if it continues.

Ok thanks again for all of your help. I’m going to even skip the Xanax tonight. Your response was knowledgeable and reassuring. Thank you for doing what you do, it’s so appreciated!
doctor
Answered by Dr. Bonnie Berger-Durnbaugh 19 minutes later
Brief Answer:
Good night and hope you are feeling better soon!

Detailed Answer:

Hi,

I know how anxiety provoking it can be to not have enough information about a health problem, and I'm glad if I am able to help!

I'll say goodnight, and if you aren't taking the Xanax, consider trying a simple breathing type of meditation. One of the easiest is 4 x 4 breathing. Here is a video of how to do it. During the breathing, focus on the breath and the counting. When your mind wanders, just gently acknowledge that it has wandered and returned to thinking on the breath and the counting. Do this for 4-5 minutes when feeling stressed.

Hope I have answered your query.

Regards,
Dr. Bonnie Berger-Durnbaugh, General & Family Physician
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on